Letter: Teenagers suffer the agony of Ecstasy

Click to follow
The Independent Online
Sir: Having read Elizabeth Heathcote's article 'Nightclubs agonise over Ecstasy' (17 August), one might be left with the impression that Ecstasy is a minor recreational drug with few serious side- effects. Nothing could be further from the truth. It has been my sad experience to have seen a number of people in their late teens die from the toxic effects of Ecstasy. The mode of death is often hyperpyrexia, when the body temperature rises uncontrollably.

At Westminster Hospital, we are now seeing several cases every week of young people either with extreme agitation, or else in the depths of depression. Both conditions are morbid side-effects of taking Ecstasy. The initial 'high' that this drug induces is followed by a progressive depression which can leave abusers of this substance with permanent psychiatric symptoms.

Let there be no doubt that Ecstasy is an extremely dangerous drug that carries a mortality rate and a very high morbidity rate. Entrepreneurs who have controlling interests in leisure centres have a moral duty to adopt a 'no drug' policy.

If anyone needs further convincing, a night or so spent in any central London accident and emergency department where the ravages of drug abuse are commonly seen will, I'm confident, convince people of the necessity of a 'say no to drugs' policy.

Yours sincerely,

JEREMY BOOTH

Consultant in Accident and

Emergency Medicine

Westminster Hospital

London, SW1

18 August

Comments